Home
[an error occurred while processing this directive]
Quality survey Health benefits Safety Reading labels Ask the supplier Standards & regulations



Editorials





Testing news
Search
Links
Glossary
Glossary
Ask the expert
Bookstore
Sponsorship
Contact us
Disclaimer
Privacy policy
Sponsorship
 

Headline News

Ephedra Controversy - part 2
18 September 2000
by Wyn Snow, Managing Editor

What is causing these adverse events?

Some of the reports of adverse events contain details that are biologically impossible, strongly suggesting that they are false reports, but it's unlikely that all of them are. Given that some of these reports probably reflect real problems, what kind of fire is causing all this smoke?

Overdosage

One cause of an adverse event can be "too much of a good thing" -- the notion that if one is good, two will be better -- with a toxic reaction as the result of an overdosage. Used in moderation or under a health provider's direction, most supplements are quite safe. However, some supplements (even vitamins and minerals) can be toxic at higher-than-recommended dosages. Ephedra is one of those supplements.

B. J. Gurley at the University of Arkansas compared the physiological effects of three commercially available ephedra products with a 25-mg ephedrine capsule -- and found that "pharmacokinetic parameters for botanical ephedrine were similar to those for synthetic ephedrine." He concludes that "the increased incidence of ma huang toxicity results from accidental overdose often prompted by exaggerated off-label claims and a belief that 'natural' [products] are inherently safe."

Heightened sensitivity

Also, just as some people have allergies to various foods or a heightened sensitivity to caffeine, it's very likely that some people react especially strongly to ephedra. Even with pharmaceutical drugs (which undergo extensive testing for safety), it is typical that after a drug receives FDA approval, a small percentage of the wider population has side-effect reactions to the drug that were not observed during clinical trials associated with the drug-approval process.

Of twelve people with normal blood pressure in another research study at the University of Arkansas conducted by L. M. White, "Six participants experienced a statistically significant increase in heart rate, but the effects on blood pressure were variable."

Interactions

Another plausible cause lies in interactions with prescriptive drugs or other products. The herbal industry's guidelines for ephedra label warnings include a statement that people using an MAO inhibitor or any other prescription drug should consult a health care professional before using an ephedra product..

A case study reported by S. M. Zaacks at Chicago's Rush Presbyterian St. Luke's Medical Center involves a man who took ma huang together with vitamin supplements and two prescriptive drugs: pravastatin and furosemide. The authors conclude that ephedra "is the suspected cause of hypersensitivity myocarditis [inflammation of the heart muscle] in this patient."

Caffeine

That morning cup of coffee may also be a factor in ephedra-related adverse reactions! Caffeine is an ingredient in many ephedra-based herbal weight-loss products. Research suggests that ephedrine-plus-caffeine can both suppress appetite and increase fat-burning. However, both ephedra and caffeine (either singly or in combination) also have side effects of tremors, insomnia, and dizziness.

Claimants in approximately 75 lawsuits say that taking ephedra products has also caused them to have cardiac arrhythmia, high blood pressure, heart attack and stroke. Just as it is dangerous to combine alcohol and barbiturates (two sedatives), it may be unwise to combine two stimulants: ephedra and caffeine. Drinking tea or coffee in addition to taking an ephedra-based weight-control product would certainly intensify any potential dangers of such a combination!

Recent research will soon shed new light on this question. Dr. Carol Boozer of New York's Columbia Medical School looks forward to publishing new results in October 2000. This 6-month research program studied both the safety and effectiveness of ephedra-plus-caffeine in 150 randomized subjects. The first month of work focused explicitly on safety issues, including cardiac arrhythmia's, blood pressure, and blood composition.

Contaminants

Ma huang is a Chinese herb, and some herbs imported from Asia have been found to be contaminated in a variety of ways. Contamination of L-tryptophan was responsible for the outbreak of eosinophilia myalgia syndrome (causes muscle disease and nerve damage) that affected thousands of people in 1989. Also, ConsumerLab's latest off-the-shelf testing of ginseng products, another Asian herb, found that 8 of the 21 products tested were contaminated with either pesticides, lead, or both.

Inconsistent potency

Finally, ephedra products vary widely in their potency levels -- both in labeled dosages and actual tested potency. Labeled dosages range from 5 mg to 75 mg of ephedrine. However, one independent laboratory analysis of nine ma huang products showed actual levels ranging from 0 mg (none!) to 56 mg of ephedrine alkaloids. Another analysis of 20 supplements found that half of the products "exhibited discrepancies between the label claim for [ephedrine] and actual [ephedrine] content in excess of 20%." Again, one product contained no ephedra alkaloids whatsoever, and some of the brands varied from one lot to another in how much ephedrine they contained.

 

Ephedra Controversy Heats Up Again
Ephedra is the main ingredient in several popular weight-loss products . . . and has appeared in almost a thousand reports in the FDA's database of serious adverse effects . . .

Solving these problems
One solution to the ephedra problems is . . .

 

 

   
[an error occurred while processing this directive]
Health benefits Safety Reading labels Ask the supplier Standards & regulations Contact us

(c) Copyright 1999-2003 Dietary Supplement Quality Initiative. For permission to reprint, please contact our editor.